Alert archive / Iowa / River Flood Warnings in 2017

River Flood Warning 9, NWS Quad Cities, IA

January 18, 2017Johnson County, Louisa County, Washington County, Iowa

NWS Quad Cities, IA issued this river flood warning at Jan 18, 2017, 4:46 AM CST for Johnson County, Louisa County, Washington County, Iowa. It took effect at Jan 18, 2017, 6:00 AM CST. It was in force for 66 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 4:46 AM CST (10:46 UTC)
In effect from
Jan 18, 2017, 6:00 AM CST
Expired
Jan 21, 2017, 12:00 AM CST
In force
66 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Johnson County, IA, Louisa County, IA, Washington County, IA

The radar

The Quad Cities radar (KDVN), 78 km from the middle of the area, began a volume at 10:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Iowa River near Lone Tree (Tri-County Bridge) (LNTI4). The gauge peaked at 15.75 ft at Jan 17, 2017, 5:00 PM CST.

actionminormoderate101501/1801/1901/2001/2101/22
Action stage
14 ft
Minor stage
16 ft
Moderate stage
18.5 ft
Major stage
22 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05455700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

712 
WGUS43 KDVN 181046
FLWDVN


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
446 AM CST WED JAN 18 2017

.Minor river flooding is now expected on the Iowa River near Lone Tree.

River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-115-183-182246-
/O.NEW.KDVN.FL.W.0009.170118T1200Z-170121T0600Z/
/LNTI4.1.ER.170118T1200Z.170119T0000Z.170119T1800Z.NO/
446 AM CST WED JAN 18 2017

...Flood Warning in effect until Thursday...

The National Weather Service in Quad Cities has issued a
* Flood Warning for
  The Iowa River near Lone Tree.
* Until Thursday.
* At  4:00 AM Wednesday the stage was 14.9 feet...and steady.
* Flood stage is 15.0 feet.
* No flooding is occurring and Minor flooding is forecast.
* Forecast...Rise above flood stage this morning...and continue 
  rising to 15.1 feet this evening. Fall below flood stage Thursday.
* Impact...At  15.0 feet...Water affects low lying roads.

&&

LAT...LON 4140 9151 4133 9142 4136 9138 4149 9147
      4148 9155                       

$$
1 follow-up statement
308 
WGUS83 KDVN 181457
FLSDVN


FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
857 AM CST WED JAN 18 2017


River forecasts include past precipitation and forecast rainfall for
the next 48 hours.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you encounter a flooded roadway, turn around and find an 
alternate route. Turn around, don't drown.

&&

IAC103-115-183-181527-
/O.CAN.KDVN.FL.W.0009.000000T0000Z-170121T0600Z/
/LNTI4.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
857 AM CST WED JAN 18 2017

...Flood Warning is cancelled...

The Flood Warning is cancelled for
  The Iowa River near Lone Tree.
* At  8:00 AM Wednesday the stage was 14.1 feet...and steady.
* Flood stage is 15.0 feet.
* No flooding is occurring...and no flooding is forecast.
* Forecast...Crest below flood stage with a stage of 14.7 feet 
  Thursday morning. It will remain within a foot of flood stage for
  the next several days.
* Impact...At  14.0 feet...Water reaches to the tops of banks along 
  the river.

&&

LAT...LON 4140 9151 4133 9142 4136 9138 4149 9147
      4148 9155                       

$$

14

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Jan 18, 3:04 AM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Jan 18, 3:04 AM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
304 AM CST Wed Jan 18 2017

.SYNOPSIS...
Issued at 302 AM CST Wed Jan 18 2017

A large blanket of stratus covers the Midwest, with clearing
beginning from Minneapolis to Topeka. The stratus is lifting
northeast, and shows some signs of subsidence with a few holes in
the flow over southern Iowa and Missouri. Temperatures are going no
where, as we are still holding in the lower to mid 30s.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 302 AM CST Wed Jan 18 2017

The clearing of stratus will be the main challenge today. Models
move it out quickly, but that seems unlikely given the time of year,
the inversion developing, and the current stratus deck expanse.  The
flow increasing from the southwest at the surface has helped mix out
the low level RH some, and we are seeing both visibilities increase
and ceilings lift some. Thus, we will hold onto stratus through mid
morning, and show a decrease through the early afternoon. With this
cloudier than models forecast, I've gone a few degrees under
guidance for highs. As with all stratus waa days, this could bust
both ways, so this is seen as a least error forecast. Highs in the
lower 40s north to upper 40s southwest are forecast. Should clearing
occur quickly this morning, we could reach the lower 50s south.

Tonight, initial clear skies should allow for lows to drop the upper
20s northeast to lower 30s southwest. Clouds should arrive at mid
and upper levels again by late evening.

ERVIN

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 302 AM CST Wed Jan 18 2017

Long forecast warm up with spring like temperatures is still on
track for the extended.  Temperatures are still forecast to be 10 to
20 degrees above normal through the long term.  Sporadic chances for
precip will be possible through the extended.  With the exception of
the end of the long term period, thermal profiles are warm enough
for all rain across the area.

Thursday, upper level low that is slowly lumbering across the
central United States will lead to S flow at H5.  This will help to
usher in warmer air.  With the low in the area, skies will be mostly
cloudy and could impact overall warming.  Half of the guidance
brings in QPF on Thursday as the vort max rotates north through the
area. The best chance for rain will be later during the day and
through the overnight into Friday morning. Temperatures on Thursday
and Friday could be slightly over done due to cloud cover and
potential precip. Late Friday, the wave finally moves through the
area.

Active flow into next week brings numerous chances for precip.  A
system and associated surface low will track west of the CWA on
Saturday. At this time overall QPF looks to be low. Another
shortwave is forecast through the area on Monday and will quickly
move out of the area leading to another chance of rain.  Midweek
next week, the GFS and ECMWF brings a H5 low over the area, while
the GEM advertises a ridge across the area.   Overall confidence in
the system next week is low and is expected to change.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
ISSUED AT 1127 PM CST Tue Jan 17 2017

Trapped low level moisture will continue to bring mostly IFR conditions
with possible episodes of lower end MVFR at the terminals overnight
and into early to mid Wednesday morning. Westerly winds at 5 to 10 MPH
will shift to the southwest at 5 to 10 MPH by morning Wednesday with
clearing skies and VFR conditions by mid to late morning.

&&

.HYDROLOGY...
Issued at 302 AM CST Wed Jan 18 2017

With unseasonable January rainfall amounts and subsequent run-off,
combined with ongoing ice action, flood warnings have been issued
for some forecast points on the Rock River. Joslin was adjusted
upward to moderate flood stage, with some historical events with
similar precip/ice during this time of year suggesting very quick
rises up close to major flood stage possible over the next few days.
Moline on the Rock may be getting, or eventually will get some input
from the ice jammed up waters of the lower Green River.

On the Mississippi, latest river stages show both sites in flood
rising.  The runoff from yesterdays rain event along with the ice
jam will likely lead to continued rises on the Mississippi.  Once
the ice jam frees, expect the levels in the river to drop noticeably.

Recent rainfall/run-off combined with ice action also producing
rises near or to flood stage at some sites on the Iowa and English
River in Iowa. A few other Iowa rivers approaching action stage.
And a localized areal flood warning ongoing west of the official
forecast point of Geneseo IL on the Green River for a reported ice
jam producing flooding.  A flash flood watch has been issued for
Henry County, in case there is a breach in the levee near Colona.
The rivers will have to be watched area-wide for more ice action and
jams possibly producing additional flooding during the upcoming week
of unseasonably mild weather.
..12/Gibbs..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flash Flood Watch until 9 AM CST this morning for Henry IL.

MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Gibbs
AVIATION...Nichols
HYDROLOGY...Gibbs
Hazardous weather outlook, Jan 18, 3:50 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
350 AM CST WED JAN 18 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
350 AM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE
LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 6:15 AM CSTRiver Flood WarningDVNLouisa7 days

Nearby

River Flood Warnings in Iowa, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.